What is a Hypoglycemic Seizure and What to Do About It - Diabetes Health Page

What is a Hypoglycemic Seizure and What to Do About It

By Gabriela | Tips

What is a Hypoglycemic Seizure and What to Do About It

Most people who have diabetes have already been acquainted with the term hypoglycemia.

But those who have not, may be wondering what it is and how it can affect us. Well, allow us to answer those questions for you, dear readers.

Hypoglycemia is the clinical syndrome resulting from low blood sugar.

The symptoms are not the same for everyone. They can vary from individual to individual. So can the level of severity.

Some people have reported that their most severe low was accompanied by a seizure. This is called a hypoglycemic seizure, and we’d like to take a closer look at it.

What is a Hypoglycemic Seizure?

What exactly causes this type of seizure? Well, it can be caused by injecting an overly large dose of insulin.

Or perhaps because the person in question has not eaten fast enough after having used fast-acting insulin.

Other reasons can be excessive quantities of alcohol, skipping out on meals, or even vigorous exercise without the proper insulin dosage or food.

Furthermore, a seizure may also be the result of diabetes medications taken orally. They cause the pancreas to increase its insulin production.

But it doesn’t matter which of these causes it is; a hypoglycemic seizure needs to be taken very seriously.

One needs to treat it as no less than a medical emergency.

In order to correctly identify the onset of such a seizure, one needs to keep an eye out for the following symptoms:

  • Confusion;
  • Perspiration;
  • Feeling sleepy or faint;
  • Feeling shaky;
  • Coldness and/or clamminess;
  • Hallucinating;
  • Unexplained mood swings;
  • Crying without control;
  • Unaware of current surroundings;
  • Changes in one’s vision;
  • Loss of ability to speak coherently;
  • Loss of control over one’s muscles;
  • Weakness in muscles;
  • Anxiety.

What Happens During a Seizure?

If the seizure is left untreated the one experiencing it may lose consciousness. They may fall to the floor and have convulsions.

Convulsions are what cause one’s muscles to involuntarily contract, which makes the person move and jerk without control.

This can be either mild or severe.

Moreover, people with diabetes experiencing this may seem in a state of trance and unable to respond, either staring into space or blinking rapidly.

Eventually, they may also fall to the floor, unconscious.

How to Treat It

Like with many other diseases and health issues, the best treatment for a hypoglycemic seizure is to prevent it from ever occurring in the first place.

In this case, you should make sure to eat the right daily diet and keep a check on your blood sugar levels.

If the seizure does happen, then immediate attention is required.

That’s why it’s also important to wear a medical ID bracelet that specifies diabetes so that those who offer medical aid can know what to do.

Usually, an injection of glucagon is used for getting the blood sugar levels back on track.

Always remember, this type of seizure is very serious and can lead to death if there is no immediate action.

How to Prepare and Give Glucagon

Step 1. Start by removing the flip-off seal from the bottle.

Step 2. Remove the needle protector and inject all of the syringe contents into the vial.

Step 3. Proceed by removing the syringe. Give the bottle a gentle shake so that the glucagon can properly dissolve into the solution. You will know once the solution becomes clear.

Step 4. Using the syringe you previously removed, withdraw the solution from the vial. Make sure none is left.

Step 5. For children who are 6 years old or older, make sure to inject all of the solutions – 1.0 mL, just like you would do with insulin.

As for children who are under 6 years of age, only half the mixed doses may be required – 0,5 mL. Best to listen to the recommendation of the diabetes nurse of the doctor.

Once you’ve injected the glucogen, make sure to keep a watchful eye over the person’s blood glucose levels. They should wake up 5-20 minutes after the administration of the glucogen.

In the case that they don’t, take them to the emergency department of the nearest hospital at once.

Sources: Brain and Life | Epilepsy